Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 26, NWS Missoula, MT

August 9, 2008Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 9, 2008, 12:23 PM MDT for Lemhi County, Idaho. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 12:23 PM MDT (18:23 UTC)
Expired
Aug 9, 2008, 1:15 PM MDT
In force
52 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 189 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 12:16 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 091825
SVRMSO
IDC059-091915-
/O.NEW.KMSO.SV.W.0026.080809T1823Z-080809T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1223 PM MDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEMHI COUNTY IN EAST CENTRAL IDAHO...

* UNTIL 115 PM MDT.

* AT 1223 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 17
  MILES SOUTHWEST OF LEADORE...OR ABOUT 28 MILES EAST OF CHALLIS...
  AND WAS MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEADORE AROUND 1240 PM MDT...
  LEMHI AROUND 1245 PM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4444 11367 4446 11370 4447 11379 4453 11389
      4505 11345 4495 11343 4492 11348 4485 11344
      4483 11337 4479 11333 4482 11323 4477 11316
      4442 11356
TIME...MOT...LOC 1823Z 212DEG 41KT 4455 11365

$$
2 follow-up statements
000 
WWUS55 KMSO 091849
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1248 PM MDT SAT AUG 9 2008

IDC059-091915-
/O.CON.KMSO.SV.W.0026.000000T0000Z-080809T1915Z/
LEMHI ID-
1248 PM MDT SAT AUG 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR EASTERN LEMHI COUNTY...

* AT 1245 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR LEADORE...OR ABOUT 40 MILES EAST OF CHALLIS...AND WAS
  MOVING NORTHEAST AT 47 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR LEADORE AT 1250 PM MDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4468 11375 4499 11345 4495 11343 4492 11348
      4485 11344 4483 11337 4479 11333 4482 11323
      4477 11316 4453 11345
TIME...MOT...LOC 1848Z 212DEG 41KT 4469 11341

$$

FOSTER
000 
WWUS55 KMSO 091909
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
109 PM MDT SAT AUG 9 2008

IDC059-091919-
/O.EXP.KMSO.SV.W.0026.000000T0000Z-080809T1915Z/
LEMHI ID-
109 PM MDT SAT AUG 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEMHI COUNTY WILL BE 
ALLOWED TO EXPIRE AT 115 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4468 11375 4499 11345 4495 11343 4492 11348
      4485 11344 4483 11337 4479 11333 4482 11323
      4477 11316 4453 11345
TIME...MOT...LOC 1909Z 212DEG 41KT 4905 10919

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:02 AM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 9, 10:02 AM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1002 AM MDT SAT AUG 9 2008

.UPDATE...INCREASED POPS...THUNDERSTORMS AND CLOUDS ACROSS NORTH-
CENTRAL IDAHO THIS MORNING.

&&

.DISCUSSION...CONVECTION CONTINUES ACROSS PORTIONS OF NORTH-
CENTRAL IDAHO AND NORTHWEST MONTANA. HAVE INCREASED THIS THREAT
ACCORDINGLY FOR THIS MORNINGS FORECAST. SO FAR...MODERATE RAINFALL
HAS BEEN ASSOCIATED WITH STORMS.

THE SYNOPTIC PATTERN FAVORS STRONG CONVECTION WITH SOME STORMS
CAPABLE OF PRODUCING LARGE HAIL...STRONG GUSTY WINDS...AND BRIEF
BUT HEAVY RAINFALL. AN UPPER-LEVEL NEGATIVELY-TILTED TROUGH OF
LOW PRESSURE WILL SWEEP ACROSS THE NORTHERN ROCKIES TODAY
PROVIDING STRONG LIFT. THE ATMOSPHERE IS VERY UNSTABLE AND MOIST
WITH PRECIPITABLE WATER VALUES NEAR ONE INCH. IN ADDITION...WIND
SHEAR FAVORS SOME STORMS BECOMING ORGANIZED AND LONG-LIVED...THUS
PROVIDING TIME FOR CELLS TO DEVELOP STRONGLY AND MAINTAIN THEIR
STRENGTH FOR EXTENDED LENGTH OF TIME. EXPECT CONVECTION TO
INCREASE IN INTENSITY AND COVERAGE DURING THE DAY...PEAKING ABOUT
MID AFTERNOON THROUGH THE EARLY EVENING HOURS.

&&

.AVIATION...NORTHWEST MONTANA AND NORTH-CENTRAL IDAHO AIRFIELDS
WILL BE INFLUENCED BY SCATTERED THUNDERSTORMS THROUGH THE EARLY
MORNING HOURS. AN INCREASING TREND IN COVERAGE/INTENSITY OF
STORMS IS EXPECTED THIS AFTERNOON...THEN CONTINUING THROUGH THE
EVENING HOURS. STORMS WILL CAPABLE OF PRODUCING HAIL...STRONG
WINDS...AND BRIEF HEAVY RAIN. HIGHER TERRAIN WILL BE OBSCURED IN
CLOUDS/PRECIPITATION WHERE STORMS DEVELOP AND TRACK THROUGH THE
REGION.

&&

.PREV DISCUSSION... /ISSUED 353 AM MDT SAT AUG 9 2008/

..SEVERE WEATHER LIKELY ACROSS WESTERN MONTANA AND PORTIONS OF
NORTH CENTRAL IDAHO TODAY...

DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO RUMBLE ACROSS
PORTIONS OF WESTERN MONTANA AND NORTH CENTRAL IDAHO EARLY THIS
MORNING IN RESPONSE TO A SHORT WAVE PROPAGATING THROUGH THE FLOW.
OVERNIGHT CONVECTION PRODUCED CLOUD COVER WHICH HAS KEPT MANY
LOCATIONS QUITE WARM. HOWEVER THE LATEST SATELLITE TRENDS POINT
TOWARDS SOME CLEARING THIS MORNING WHICH WILL ALLOW TEMPERATURES
TO WARM THROUGH EARLY AFTERNOON. THATS WHEN THINGS GET REALLY
INTERESTING.

WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH SEVERE
WEATHER LIKELY IN MANY LOCATIONS. A STRONG COLD FRONT IS CURRENTLY
COMING ASHORE IN WESTERN WASHINGTON. AS THE FRONT APPROACHES...
INCREASING INSTABILITY (CAPE IN THE 1000-2000J/KG RANGE...LIS
BETWEEN -3 AND -6 AND VERY STEEP LAPSE RATES OF 8-9 C/KM) WILL
INTERACT WITH STRONG VERTICAL SHEAR (BULK SHEAR VALUES OF 25-50
KTS) AS WELL AS MID AND UPPER LEVEL JET MAXES TO PRODUCE ORGANIZED
AND POTENTIALLY LONG LIVED THUNDERSTORMS. THE MAIN THREATS WITH
THESE STORMS WILL BE STRONG...POTENTIALLY DAMAGING WINDS AND LARGE
HAIL. THERE WILL ALSO BE THE THREAT FOR PERIODS OF HEAVY RAINFALL
WITH THUNDERSTORMS GIVEN PRECIPITABLE WATER VALUES REMAINING NEAR
1.00 INCHES. BUT STORM MOTIONS SHOULD BE FAST ENOUGH TO AVOID
MAJOR FLASH FLOODING ISSUES. THUNDERSTORMS WILL FIRST FORM OVER
THE MOUNTAINS OF IDAHO LATE THIS MORNING IN ADVANCE OF THE FRONT
AND THEN MOVE EAST AND NORTH ACROSS WESTERN MONTANA THROUGH THE
LATE AFTERNOON AND EVENING HOURS. STORMS SHOULD BE EAST OF THE
DIVIDE SHORTLY AFTER 06Z (MIDNIGHT MDT) WITH SKIES BECOMING PARTLY
CLOUDY FOR THE REMAINDER OF THE NIGHT. COOLER...POST FRONTAL
CONDITIONS ARE EXPECTED ON SUNDAY WITH SOME WEAKER SHOWERS AND
THUNDERSTORMS FORMING DURING THE AFTERNOON.

SUNDAY NIGHT AND MONDAY...THE NORTHERN ROCKIES WILL STILL BE UNDER
THE INFLUENCE OF THE EXITING UPPER TROUGH. BUT MOST OF THE ENERGY
WILL BE CONFINED TO THE EXTREME NORTHERN BORDER AND ALONG THE
DIVIDE. FOR MID WEEK...A WARMING AND DRYING TREND IS EXPECTED AS
THE UPPER RIDGE ONCE AGAIN AMPLIFIES OVER THE REGION. THE MODELS
ARE STRUGGLING IN THEIR DEPICTION OF THE SLOW MOVING NEARLY
STATIONARY UPPER TROUGH OVER THE CENTRAL CANADIAN PROVINCES. SOME
MODELS ARE NOW SUGGESTING SOME OF THIS ENERGY WILL RETROGRADE BACK
INTO THE INTERMOUNTAIN WEST BY THE END OF THE WEEK. SINCE THIS IS
A NEW SCENARIO AND VERY DIFFERENT FROM PREVIOUS RUNS...HAVE MADE
NO CHANGES TO GOING FORECAST WHICH KEEPS A MAINLY DRY AND WARM
FORECAST UNDER A RIDGE. WILL CONTINUE TO MONITOR LATER RUNS FOR
BETTER CONSISTENCY BEYOND WEDNESDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.

&&

SHORT TERM...MSJ
LONG TERM....DICKERSON
AVIATION...MSJ
Hazardous weather outlook, Aug 9, 8:15 AM MDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
815 AM MDT SAT AUG 9 2008

IDZ005>010-MTZ001>007-043-100600-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
815 AM MDT SAT AUG 9 2008 /715 AM PDT SAT AUG 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY LATE THIS
MORNING AND THIS AFTERNOON AS A VERY MOIST AND UNSTABLE ATMOSPHERE
INTERACTS WITH A COLD FRONT APPROACHING THE REGION. SOME STORMS
MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. FLASH
FLOODING IS POSSIBLE WITH THE ABUNDANT MOISTURE IN THE
ATMOSPHERE...HOWEVER STORM MOTIONS WILL BE FAST ENOUGH TO MINIMIZE
ANY WIDESPREAD POTENTIAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:37 PM MDTSevere Thunderstorm WarningMSOClearwater38 min
Aug 8, 8:25 PM MDTSevere Thunderstorm WarningMSOClearwater, Idaho50 min
Aug 9, 2:06 PM MDTSevere Thunderstorm WarningMSOLemhi39 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.